How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMd Your Own Question
DrRussMd
DrRussMd, Doctor
Category: Mental Health
Satisfied Customers: 64342
Experience:  MD, BA psychology, Emphasis on addictions, depression, anxiety, ADHD, etc.
24257177
Type Your Mental Health Question Here...
DrRussMd is online now
A new question is answered every 9 seconds

My partner is a 56 year old male who was admitted to Hospital

This answer was rated:

My partner is a 56 year old male who was admitted to Hospital for 9 weeks, 11 weeks ago, with severe depression/heightened anxiety/ and suicidal ideation. He was prescribed Sertraline which was gradually increased to 300mgs/mane. After 6 weeks, he was prescribed Seroquel - 25mgs/nocte - in addition to the Sertraline, to address his still-heightened anxiety. Almost immediately after he started taking the Sertraline, he developed symptoms of severe diarrhoea. He was kept on the same medication routine ie gradual increase of Sertraline, in the hope that the symptoms of the diarrhoea would settle. He has now been experiencing debilitating diarrhoea for at least 9 weeks. He has had the usual medical tests to exclude any medical reason for this, and his Sertraline has been reduced to 200mgs to see if this would lessen the diarrhoea. The diarrhoea remains constant. I am a Mental Health Social Worker myself, so am familiar with the usual treatments for anxiety/depression. I am also aware that diarrhoea can be a side-effect with some of the SSRI medications. I noticed on this web-site that a combination of a lower dose of Sertraline combined with Mirtazapine (Avanza) had been recommended in a similar situation with the explanation that the Mirtazapine would augment the effects of the Sertraline as well as counteracting the side-effects of the Sertraline (in this case - diarrhoea). Apart from the diarrhoea, my partner is not experiencing any other commonly documented side-effects of the Sertraline such as insomnia or sexual side-effects. He is, however, feeling chronically "unwell" with the diarrhoea. Could you please comment on the efficacy of combining Sertraline with Mirtazapine in this situation.
Hello from JA
It is possible to do this but not optimal.
Treating a side effect with a third drug opens the way to more drug interactions and side effects.

Ideally the sertreline, which is not an SSRI but an anti psychotic, would be changed.

OK. If you have further questions or details, use reply to expert.

Otherwise please choose a positive rating . But, still come back if you need to…think of something later, etc. Bonuses are appreciated.

Customer: replied 4 years ago.


Hello, I assume you meant to say that it is the seroquel which is the anti-psychotic and which would be changed. I probably had not made it clear in my question, but I had assumed that the seroquel would be stopped, and replaced by the avanza (mirtazapine) ie having a combination of 2 anti-depressants, (sertraline and mirtazapine), rather than an anti-depressant and an anti-psychotic. I was not considering the introduction of a third medication. I was wanting your comment on the efficacy of this (new combination) as a means of managing and quelling the diarrhoea (as seemingly had been suggested some time ago on this site to another similar question). I await your reply. Thank you.

You are correct.

Sertraline and mirtazapine.
It is still not optimal, and it is still trying to treat a side effect of one with the other.
In fact, the idea is somewhat erroneous in general as mirtazapine causes constipation in 13% of patients, so trying to exploit this will not necessarily work. In fact, it cause diarrhea in 9% of patients, so I find the whole plan erroneous.

Moreover, the combination has a rare risk of causing seritonin syndrome which is life threatening.

I would rather switch the sertraline, one way or another.

Rely on a single agent if possible, and there are many many choices.

This needs to be handled based on his exam, and a good psychiatrist should be able to tailor one or 2 meds to him, or add a different med tot he seroquel.
OK. If you have further questions or details, use reply to expert.
Otherwise please choose a positive rating . But, still come back if you need to…think of something later, etc. Bonuses are appreciated.

Customer: replied 4 years ago.


Thank you for this very detailed response. My concern is that there are not many anti-depressants that do not have diarrhoea as a possible side-effect. If there is one that in your experience, works well with patients with a particular sensitivity to diarrhoea, I would appreciate to know which med that is. Thank you again for your thoughtful response. I will be giving you a high rating.

In fact it is unpredictable, as this has to be tailored and individual reactions are often not what is expected.

Lexapro, an SNRI, has about half the diarrhea effect of sertraline, as one example.
Celexa an SSRI, has about 1 or 2% less.
Viibryd, very new, supposedly less...

So it is somewhat an educated guess at this point.

OK. If you have further questions or details, use reply to expert.

Otherwise please choose a positive rating . But, still come back if you need to…think of something later, etc. Bonuses are appreciated.

DrRussMd and other Mental Health Specialists are ready to help you